Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 14, NWS Wichita, KS

May 4, 1999Marion County, Kansas

NWS Wichita, KS issued this tornado warning at May 4, 1999, 4:31 PM CDT for Marion County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 4:31 PM CDT (21:31 UTC)
Expired
May 4, 1999, 5:00 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:35 PM CDTTornado F1Marion, KSInitial touchdown occurred over eastern Marion Reservoir at approximately 1535. Moving northeast at 30 kts, the tornado passed near Lincolnville and then just to the east of Lost Springs where it crossed into southwest Morris County. Extensive damage was infli
May 4, 4:47 PM CDTHail 1.75Lincolnville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KICT 042133 RRA
TORICT
KSC115-042200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 431 PM CDT A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 2 MILES    
  SOUTHWEST OF LINCOLNVILLE...OR ABOUT 37 MILES EAST OF              
  MCPHERSON..MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  LINCOLNVILLE
  LOST SPRINGS

THIS STORM COULD PRODUCE A TORNADO AT ANY TIME

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 4:00 PM CDT, 31 minutes earlier.

Area forecast discussion, May 4, 4:00 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE MAY 4 1999

NEGATIVELY TILTED UPPER LEVEL TROUGH LIFTING NORTHEASTWARD ACROSS
KS/OK THIS AFTERNOON...WILL CONTINUE THIS TREND REACHING ERN
NEBRASKA/IOWA WEDNESDAY AFTERNOON...WHILE FORMING INTO A STRONG
CLOSED LOW. ASSOCIATED STRONG SFC LOW NEAR RSL AT 19Z WILL ALSO PULL
QUICKLY NEWD INTO S-CNTRL NEBRASKA THIS EVENING...WITH COLD FRONT
OVER WRN KS...SWEEPING EWD AND MERGING WITH DRYLINE NOW DRAPED FROM
LOW ACROSS S-CNTRL KS/CNTRL OK. SHORT TERM CONCERN WILL BE DEALING
WITH SEVERE WX IN CNTRL/S-CNTRL KS EARLY THIS EVENING. WILL CONTINUE
TO HANDLE WITH SHORT TERM FCSTS AND APPROPRIATE WARNINGS. WILL HAVE
TO RETAIN A MENTION OF SVR IN THE ZONES FOR PORTIONS OF THE AREA
THIS EVENING. MOST OF THE WAA INDUCED PCPN OVER SERN KS/NERN SHOULD
SHIFT EWD THIS EVENING IN CONJUNCTION WITH NEWD MOVEMENT OF UPPER
TROUGH AXIS. HOWEVER...MAY NEED TO ALSO COVER FOR ADDITIONAL
SCATTERED TSTMS THAT MAY DEVELOP AHEAD OF COLD FRONT/DRYLINE THIS
EVENING IN THAT REGION.

OTHERWISE...CAA WILL SET IN TONIGHT/WEDNESDAY BEHIND COLD FRONTAL
PASSAGE WHICH WILL CLEAR SERN KS LATE TONIGHT. WRAP AROUND MOISTURE
ALSO MOVES SEWD INTO CENTRAL AND SERN SECTIONS OF KS LATE
TONIGHT/WEDNESDAY...AND MAY PERSIST INTO THURSDAY AS CYCLONIC MID
LVL FLOW CONTINUES WITH MID LVL COLD POCKET OVER FCST AREA. WL
MAINTAIN MENTION OF MAINLY PM/EVENING SHOWERS. OTHERWISE...STRONG
CLOSED UPPER LOW MOVES ONLY SLOWLY EWD TOWARD LOWER GREAT
LAKES/UPPER OH VLY FRI THROUGH SUNDAY LEAVING OUR FCST AREA IN NWRLY
FLOW ALOFT. MRF SUGGESTS NEXT PACIFIC COLD FRONT ARRIVES
SUNDAY...BUT CHANCES FOR GULF MOISTURE RETURN AHEAD OF THIS FRONT
LOOK SLIM ATTM. WL KEEP FRI-SUN DRY. SHOULD ALSO SEE TEMPS WARM
SAT-SUN AS UPPER LOW IS FCST TO MOVE WELL AWAY FROM KS.

FCSTID = 9/CARUSO
ICT   51  64  45  66 /  30  30  30  20
HUT   50  64  45  66 /  30  30  30  20
EWK   50  64  45  66 /  30  30  30  20
EQA   52  64  45  66 /  30  30  30  20
WLD   52  64  45  67 /  30  30  30  20
RSL   46  63  43  64 /  40  40  30  20
GBD   47  64  43  64 /  40  40  30  20
SLN   49  64  44  65 /  40  40  30  20
MPR   50  64  44  65 /  40  40  30  20
CFV   54  65  45  68 /  50  30  20  20
CNU   54  65  45  67 /  50  30  20  20
K88   53  65  45  67 /  50  30  20  20

.ICT...NONE.

In the hours before

Special weather statement, May 4, 2:03 PM CDT, 2 hours 28 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-041920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWERTON
Local storm report, May 4, 4:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIMES OF OCCURRENCE MONDAY
NATIONAL WEATHER SERVICE WICHITA KS
234 AM CDT TUE MAY 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    3 W AUGUSTA               KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

0925 PM    2 E EL DORADO             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUTNY EOC.

0925 PM    2 SW AUGUSTA              KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

0953 PM    EL DORADO RES             KS   TORNADO
05/03/99   BUTLER                         REPORTED BY BUTLER COUNTY EOC AND
                                          HAM RADIO.

1202 AM    INDEPENDENCE              KS   0.50 INCH HAIL
05/04/99   MONTGOMERY                     REPORTED BY AGTAP SPOTTER.

0104 AM    MULVANE                   KS   0.88 INCH HAIL
05/04/99   SUMNER                         1 MILE SOUTH OF THE SEDGWICK /
                              ,            SUMNER COUNTY LINE NEAR THE TURNPIKE
                                          AT MULVANE. REPORTED BY KSNW WEATHER
                                          SPOTTER.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 3, 7:38 PM CDTTornado WarningICTSumner37 min
May 3, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 3, 7:55 PM CDTTornado WarningICTHarper65 min
May 3, 8:16 PM CDTTornado WarningICTSedgwick, Sumner64 min
May 3, 8:47 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 3, 8:59 PM CDTTornado WarningICTButler61 min
May 3, 9:29 PM CDTSevere Thunderstorm WarningICTSumner46 min
May 3, 9:37 PM CDTTornado WarningICTButler48 min
May 3, 9:43 PM CDTTornado WarningICTChase62 min
May 3, 11:12 PM CDTSevere Thunderstorm WarningICTWoodson63 min
May 3, 11:55 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
May 4, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 4, 8:00 AM CDTSevere Thunderstorm WarningICTChautauqua60 min
May 4, 8:07 AM CDTFlash Flood WarningICTButler3 hr
May 4, 8:33 AM CDTFlash Flood WarningICTChautauqua3 hr
May 4, 10:20 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery25 min
May 4, 11:11 AM CDTFlash Flood WarningICTButler3 hr
May 4, 12:23 PM CDTSevere Thunderstorm WarningICTRussell37 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 4, 1:30 PM CDTSevere Thunderstorm WarningICTReno30 min
May 4, 1:44 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningICTRussell30 min
May 4, 2:04 PM CDTTornado WarningICTMcPherson26 min
May 4, 2:10 PM CDTTornado WarningICTEllsworth, Saline50 min
May 4, 2:26 PM CDTTornado WarningICTMcPherson49 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningICTSaline35 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.